/* mobile /* end mobile MEDDESKTOP: Rivastigmine Transdermal Patch (EXELON* PATCH) Serious Adverse Events Related to Medication Errors/Misuse Including Death

Saturday, May 08, 2010

Rivastigmine Transdermal Patch (EXELON* PATCH) Serious Adverse Events Related to Medication Errors/Misuse Including Death

Novartis Pharmaceuticals Canada Inc. ("Novartis"), in consultation with Health Canada, would like to inform you that serious adverse events including death, have occurred following rivastigmine overdose due to medication errors /misuse of EXELON* PATCH. Therefore, Novartis would like to remind you of the importance of the proper use and application of EXELON* PATCH (rivastigmine transdermal patch) and the need to instruct patients and caregivers on correct application techniques for the use of EXELON* PATCH1.


The EXELON* PATCH Product Monograph, including the Consumer Information section (Part III of the Product Monograph), is being revised to further emphasize the following safety information:
  • Healthcare providers should inform patients and caregivers on the proper use of rivastigmine patch prior to initiating therapy, and advise them to strictly follow instructions on patch usage;
  • Only one transdermal patch should be applied per day to healthy skin on one of the recommended locations: the upper or lower back, or upper arm or chest;
  • The previous day's patch must be removed before applying a new patch to a different skin location after 24 hours of use;
  • The patch should not be cut into pieces;
  • In case of overdose, all EXELON* transdermal patches should be immediately removed and the patient should be evaluated by a physician

Overdose with rivastigmine resulting from medication errors and misuse of EXELON* PATCH has been reported in the post-marketing setting. As of July 31, 2009, a total of 129 cases of medication errors/misuse, including 2 cases with fatal outcomes, have been reported with EXELON* PATCH worldwide. Three Canadian cases of medication errors/misuse have been associated with EXELON* PATCH up to February 28, 2010. The most frequently reported causes of overdose are failure to remove the patch before applying a new patch and application of more than one patch at the same time. Healthcare professionals, caregivers, or the patients themselves have been involved in these errors.
The typical symptoms reported in association with overdose include nausea, vomiting, diarrhea, hypertension, hallucinations, salivation, sweating, respiratory depression and convulsions. Bradycardia and/or syncope may also occur. As with medication errors and misuse in general, serious medical outcomes, possibly including death, may occur if the medication errors and misuse are not corrected in a timely manner and properly managed. In case of overdose, all EXELON* transdermal patches should be immediately removed and no further patch should be applied for the next 24 hours.
Please refer to the Overdosage section of the Canadian Product Monograph for EXELON* PATCH for additional details concerning the proper management of rivastigmine overdose.

No comments:

LinkWithin

Related Posts Widget for Blogs by LinkWithin